Alert archive / Kentucky / Frost Advisories in 2021
Frost Advisory 6, NWS Jackson, KY
NWS Jackson, KY issued this frost advisory at May 12, 2021, 3:25 PM EDT for 30 counties in Kentucky. It took effect at May 13, 2021, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2021, 3:25 PM EDT (19:25 UTC)
- In effect from
- May 13, 2021, 12:00 AM EDT
- Expired
- May 13, 2021, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Jackson, KY
All 30 counties
Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WWUS73 KJKL 121925 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 325 PM EDT Wed May 12 2021 KYZ052-058>060-068-069-079-080-083>088-104-106>120-130400- /O.NEW.KJKL.FR.Y.0006.210513T0400Z-210513T1300Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 325 PM EDT Wed May 12 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... * WHAT...Temperatures as low as 35 degrees will result in frost formation. * WHERE...Portions of east central, northeast, south central and southeast Kentucky - mainly in the valleys. * WHEN...From midnight tonight to 9 AM EDT Thursday. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ GREIF
2 follow-up statements
621 WWUS73 KJKL 130317 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1117 PM EDT Wed May 12 2021 KYZ052-058>060-068-069-079-080-083>088-104-106>120-131300- /O.CON.KJKL.FR.Y.0006.210513T0400Z-210513T1300Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1117 PM EDT Wed May 12 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY... * WHAT...Temperatures as low as 35 degrees will result in frost formation. * WHERE...Portions of east central, northeast, south central and southeast Kentucky - mainly in the valleys. * WHEN...Until 9 AM EDT Thursday. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ GREIF/HAS
895 WWUS73 KJKL 131305 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 905 AM EDT Thu May 13 2021 KYZ052-058>060-068-069-079-080-083>088-104-106>120-131415- /O.EXP.KJKL.FR.Y.0006.000000T0000Z-210513T1300Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 905 AM EDT Thu May 13 2021 ...FROST ADVISORY HAS EXPIRED... With temperatures climbing back into the 40s in the valleys the frost advisory was allowed to expire at 9 am EDT. $$ GREIF
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at May 12, 3:25 PM EDT, 0 minutes earlier.
Area forecast discussion, May 12, 3:25 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 325 PM EDT Wed May 12 2021 .SHORT TERM...(This evening through Thursday night) Issued at 325 PM EDT WED MAY 12 2021 19Z sfc analysis shows high pressure centered off to the northwest of the area along with low pressure to our south continuing to support chilly northeast winds of 10 to 15 mph for eastern Kentucky this afternoon. So that despite sunny skies, temperatures are running 10 to 15 degrees below normal - generally in the upper 50s and low 60s. Meanwhile, dewpoints are in the low 30s for most. The models are in decent agreement aloft through the short term portion of the forecast. They all depict troughing slowly sinking south through the Appalachians as it departs the area late in the period. Plenty of energy will continue to stream overhead in the mid-level northwest flow during this time with the healthiest cluster passing through Thursday night. Given the solid agreement and small spread among the models have favored the NBM solution with little in the way of large scale adjustments. Sensible weather will continue this cool mid spring bout of weather. Look for mostly clear skies and lighter winds tonight to set up a decent ridge to valley temperature split. In addition, many of the valleys will likely see frost develop and for that reason a frost advisory is being issued for much of the area with an emphasis on the valleys. Mostly sunny skies and a slackening of the CAA on northeast winds will lead to a milder day on Thursday, but similar conditions that night may lead to another shot at some patchy frost - hindered by some passing mid level clouds. Also, an active weather pattern to the south may again throw some sprinkles into the extreme southeast portion of the JKL CWA Thursday afternoon, but most places will be dry and mainly cloud free. In addition to the valley frost tonight, look for some patchy fog along the rivers and lakes - probably less on Thursday night, though. Did make some significant adjustments to temperatures each night for terrain distinctions. As for PoPs, again tempered them a bit in the southeast on Thursday afternoon - not expecting much QPF from any light shower that couple develop. .LONG TERM...(Thursday night through Tuesday) Issued at 354 AM EDT WED MAY 12 2021 The period will begin with a surface high progressing eastward across the Ohio Valley, and in the mid-levels there will be some height falls as a trough axis pulls across the area at the same time. This will bring cooler 850mb temperatures and a mix of clearing and clouds at times. This will lead to below normal temperatures to begin the period, as we remain in mostly northerly flow at the surface through Friday. The forecast will stay dry to end the week, but a few showers are not out of the question on Thursday evening in the far southeast. High pressure will pull east through the weekend, and this will lead to warming temperatures under more southerly flow at the surface. This will also be aided by warming 850mb temperatures and rising heights in the mid-levels. Then by Sunday a warm front will lift northward out of the Tennessee Valley. This will be an anchor for convection in the form of showers in the Bluegrass and northeast Kentucky on Sunday afternoon. It looks like a lack of instability will lead to little if any chance of thunder and therefore will go with no thunder for now. The operational guidance begins to diverge with respect to the longer range parts of the forecast. The GFS is quickest with bring a cold front across Monday night into Tuesday and the ECMWF remains drier overall in this part of the period. This seems related to holding onto surface high off the east coast and more mid-level ridging. However, looking at the EPS you will see several wetter versus drier members. Given this was more comfortable keeping the NBM slight to chance PoPs going Sunday afternoon into Tuesday until it is more clear on the scenario that might win out here. The most confidence exists on the potential for rainfall along the warm front Sunday into Monday, as guidance seems to be most in alignment during this time frame. Overall we are looking at the more active pattern to start the new week, and warming trend back toward seasonal norms under the southerly flow and increasing 850mb temperatures. It does looks like enough instability will be in place Monday and Tuesday afternoon for a slight chance of a few storms, but not much shear in place to help organize this convection. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 145 PM EDT WED MAY 12 2021 Now that the high and mid level clouds have departed to the southeast, VFR conditions will prevail during the entire period. Look for north to northeast winds to be in the 10 to 15 kts range through sunset before diminishing after dark. Winds pick up again by midday Thursday - generally at 10 kts or less from the northeast. && .JKL WATCHES/WARNINGS/ADVISORIES... Frost Advisory from midnight tonight to 9 AM EDT Thursday for KYZ052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GREIF LONG TERM...DJ AVIATION...JP/GREIF
Hazardous weather outlook, May 12, 3:25 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 325 PM EDT Wed May 12 2021 KYZ052-058>060-068-069-079-080-083>088-104-106>120-132230- Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 325 PM EDT Wed May 12 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Areas of frost is expected to form in the valleys late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost is possible early on Thursday, mainly in the valleys. Thunderstorms are possible in some locations during the afternoon and evening hours on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050-051-132230- Fleming-Montgomery-Bath- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, and Owingsville 325 PM EDT Wed May 12 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Patchy frost is possible mainly for valley locations late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible in some locations during the afternoon and evening hours on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/TAB
Nearby
Frost Advisories in Kentucky, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.